1. Which of the following medication you would recommend to help quiet an ICU patient who is breathing asynchronously on a ventilator?

A. uoxetine (Prozac)
B. cisatracurium (Nimbex)
C. dextroamphetamine (Dexedrine)
D. propofol (Diprivan)

Common medications used to sedate mechanically ventilated patients include benzodiazepines like midazolam (Versed); hypnotics like propofol (Diprivan); and alpha-2 agonists like dexmetatomidine (Precedex) or clonidine (Catapres). Opioid analgesics like fentanyl (Sublimaze) or remifentanil (Ultiva) also can be used as sedating agents. Cisatracurium (Nimbex) is a neuromuscular blocking agent (not a sedative!), dextroamphetamine (Dexedrine) is a stimulant, and uoxetine (Prozac) an antidepressant.
The correct answer is: propofol (Diprivan)

2. When treating a patient with active tuberculosis, you note large amounts of bloody secretions. You should notify the:

A. nearest relative
B. attending physician
C. department medical director
D. respiratory supervisor

Hemoptysis unfortunately is a somewhat common and potentially serious finding with advanced tuberculosis. In this instance, the attending physician should be immediately notified of this complication.
The correct answer is: attending physician

3. Despite an intensive regimen of positive airway pressure and airway clearance therapy, a postoperative patient continues to exhibit clinical manifestations of atelectasis due to large airway obstruction. The best treatment approach in this case would be:

A. intubation and mechanical ventilation
B. bedside therapeutic bronchoscopy
C. transtracheal aspiration
D. aerosol therapy with acetylcysteine

Should intensive positive airway pressure and airway clearance therapy fail in treating atelectasis due to large airway obstruction, therapeutic bronchoscopy is indicated. is procedure can usually be performed at the bedside with moderate sedation.
The correct answer is: bedside therapeutic bronchoscopy

4. A home care patient with COPD has persistent dyspnea and exhibits signs of increased work of breathing even at rest, but little or no wheezing. The patient currently is receiving no medication. Which of the following drugs would you recommend for this patient?

A. salmeterol (Serevent) via MDI 2 pu s bid
B. prednisone (Deltasone) 5 mg tab od
C. theophylline (Theo-Dur) 150 mg tab bid
D. albuterol (Proventil) 0.5 mL via SVN qid

The diagnosis (COPD) and lack of wheezing suggests that the dyspnea is not caused by bronchospasm, but likely due to air-trapping. is would tend to rule out the use of inhaled bronchodilator therapy. On the other hand, slow release theophylline has been shown to decrease dyspnea, air trapping, and the work of breathing in COPD patients, in part by improving the contractility of the diaphragm. These improvements generally occur without any measurable change in pulmonary function. To avoid adverse effects, the drug should be titrated to maintain its therapeutic range of 10-20 mcg/mL.
The correct answer is: theophylline (Theo-Dur) 150 mg tab bid

5. Auscultation of an 18 year old female patient’s chest reveals diffuse wheezing and an irregular heart rate. Chart review indicates a history of frequent nighttime awakenings with dyspnea and cough. Which of the following aerosolized drugs would be most appropriate to administer?

A. albuterol (Proventil)
B. racemic epinephrine
C. acetylcysteine (Mucomyst)
D. atropine

The history and presence of wheezing suggests that this patient may well have asthma and is suffering from bronchospasm. The appropriate drug to reverse bronchospasm is a beta-adrenergic like albuterol. Albuterol has minimal beta-1 effects yet significant a beta-2 effect, which relaxes smooth muscle and causes bronchodilation. Racemic epinephrine can cause significant beta-1 stimulation and therefore is generally not appropriate for patients with an arrhythmia. Because asthmatics often have excessive secretions and atropine can significantly dry secretions, atropine is not indicated in this instance. Although acetylcysteine (Mucomyst) can thin secretions, its irritant properties can worsen bronchospasm.
The correct answer is: albuterol (Proventil)

6. You are asked to assess a 34-year-old homeless man admitted through the ER with an abrupt onset of chills and fever. He has bilateral rhonchi with a productive cough. His SpO2 is 88% on room air. What should you recommend?

A. intubate and provide mechanical ventilation with 40% O2
B. institute noninvasive positive pressure ventilation via nasal mask
C. provide O2 therapy, give an antibiotic, and obtain sputum for C&S
D. implement postural drainage and percussion with directed coughing

Based on the information provided, the likely problem is a bacterial pneumonia. Antibiotics and oxygen therapy are the initial treatment for bacterial pneumonias. The sputum sample is needed to help identify the causative organism. Postural drainage and percussion are not recommended for the routine treatment of uncomplicated pneumonia. If secretion retention is a problem, early mobilization and directed coughing should be implemented. Positive expiratory pressure (PEP) therapy might also be considered if secretion retention persists.
The correct answer is: provide O2 therapy, give an antibiotic, and obtain sputum for C&S

7. Which of the following are prerequisites for successful application of noninvasive positive pressure ventilation (NPPV) in the management of chronic neuromuscular disease?

A. intact upper airway function
B. MIP > 25 cm H2O (neg)
C. normal acid-base balance
D. SpO2 > 90% on room air

NPPV is often used in managing the progressive respiratory acidosis that occurs in chronic neuromuscular diseases such as muscular dystrophies, post-polio syndrome and multiple sclerosis. Successful application requires a cooperative and motivated patient with intact upper airway function and minimal secretions. If patients can maintain normal acid-base balance and oxygenation on their own, NPPV probably is not needed. Similarly, a MIP > 25 cm H2O (neg) often is cited as one measure indicating muscle strength sufficient to maintain spontaneous ventilation.
The correct answer is: intact upper airway function

8. You cannot maintain satisfactory oxygenation on an ARDS patient receiving 100% O2 and being ventilated with pressure control ventilation at a plateau pressure of 40 cm H2O and 15 cm H2O PEEP. Which of the following modes of ventilation would you recommend at this time?

A. synchronous intermittent mandatory ventilation (SIMV)
B. airway pressure release ventilation (APRV)
C. pressure regulated volume control (PRVC)
D. continuous positive airway pressure (CPAP)

Airway pressure release ventilation (APRV) is equivalent to CPAP with regular, brief, intermittent releases in airway pressure to baseline. Often referred to as “inverted IMV” (based on graphic appearance), APRV is indicated for patients with (1) ALI/ARDS, especially when Pplat > 30 cm H2O; (2) refractory hypoxemia due to collapsed alveoli; or (3) massive atelectasis
The correct answer is: airway pressure release ventilation (APRV)

9. A physician requests your advice in managing a 49 year-old obese male patient with confirmed obstructive sleep apnea. Which of the following would you recommend?

A. placement of a tracheal button
B. night placement of a tongue retainer
C. use of respiratory stimulants
D. nocturnal administration of CPAP

Among all sleep apnea treatment modalities, CPAP is generally the most successful, least hazardous, and best tolerated. CPAP, usually administered via a nasal device, distends the oropharynx, thereby preventing occlusion by the tongue and so palate.
The correct answer is: nocturnal administration of CPAP

10. A 56-year-old male is brought to the emergency room by ambulance complaining of tightness in his chest with radiating left shoulder pain. You should recommend:

A. obtaining an arterial blood gas sample
B. obtaining a stat chest X-ray
C. administering an albuterol treatment
D. administering supplemental oxygen

The patient’s presenting symptoms suggest a myocardial infarction (MI). In order to maximize myocardial oxygenation and decrease myocardial workload, any patient with a suspected MI should be given supplemental oxygen, usually in high concentrations (e.g., via a nonrebreathing mask).
The correct answer is: administering supplemental oxygen

This is only a sample from Module 10. To see the remainder of Questions and Answers, check out the TMC Test Bank.

TMC Test Bank

1001 Questions and Answers You Might See on the Board Exam